National Alliance on Mental Illness
page printed from http://www2.nami.org/
(800) 950-NAMI; email@example.com
Ask the Psychiatric Pharmacist
Written by Dorothy Williams
My doctor recently started me on an antidepressant medication. A friend of mine had been on the same medication and told me that it caused her to gain weight. I really do not want to gain any weight, and I want to stop taking the medication. What should I do?
It is true that some medications used to treat depression and other psychiatric disorders have the potential to cause weight gain as a side effect. However, this is not experienced by everyone who uses them and it's not possible to predict who will gain weight with a new medication. Besides medication, one reason for gaining weight may be the changes that occur when recovering from an illness such as depression. Some people may have eaten very little while they were depressed, and now that they are recovering they are eating more. Others may have been very inactive during their depression and are now becoming more active and therefore losing weight. People notice when weight changes occur and thus can inform their doctor and work together to develop a plan to manage the weight change.
While most antidepressants typically do not cause any weight gain themselves, there are some that can. The selective serotonin reuptake inhibitors (SSRIs) like citalopram (Celexa®), sertraline (Zoloft®), and fluoxetine (Prozac®) are usually not associated with weight gain (1); they are often a good choice when this is a concern. Unfortunately people react to drugs differently and this is not always the case. Some people (10%) may have weight gain after taking an SSRI for an extended period of time, perhaps months to years later (2). Some older antidepressants known as tricyclic antidepressants (TCAs) are more likely to cause weight gain. Examples of drugs in this class are amitriptyline (Elavil®) and nortriptyline (Pamelor®). With drugs in this class weight gain will often occur soon after starting the medication, and may be dose related.
Achieving a therapeutic dose is preferred for effective treatment of depression, and it is important to report weight gain to your doctor while the medication dosage is being increased. People who gain weight are at a higher risk for developing diabetes and your doctor can monitor you for this possibility.
In answer to your question the possibility of weight gain would not necessarily be a reason to stop your therapy. Discontinuing your medication can lead to other problems and worsening or return of depressive symptoms. Self-medication and certain diets can also be dangerous (over the counter “diet pills” and herbal supplements can cause drug interactions, and grapefruit is know to increase blood levels of many drugs). That is why possible diets should be discussed with your doctor or pharmacist beforehand.
Both your physical and mental health is important. Before giving up on a medication that could or has caused you to gain weight, talk with your doctor about how this can be managed through eating a healthy diet and getting adequate exercise (which provides other mood and health benefits as well!). If this is unsuccessful, your doctor can help you to find a proper therapy that works best for you and minimizes weight gain.
1. DiPiro, Talbert, Yee, Matzke, Wells, and Posey, eds. “Major Depressive Disorder.” Pharmacotherapy. 8th ed. McGraw-Hill. 2011. p 1180.
NAMI Wishes to thank the College of Psychiatric and Neurological Pharmacists for their participation in writing our medication fact sheets and for writing our "Ask the Psychiatric Pharmacist" questions and answers.